Diabetes - Type 1 Community
Methadone
About This Community:

This patient support community is for questions related to juvenile diabetes including Celiac disease, depression, diabetic complications, hyperglycemia / diabetic keto-acidosis, hypoglycemia, islet cell transplantation, nutrition, parenting a diabetic child, pregnancy, pump therapy, school issues, and teens with diabetes.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Methadone

I am taking methadone for pain management.  i was told by a doctor in the emergency room that my low blood sugar levels could be due to my taking the methadone.  is there any truth to this?  I also have high blood pressure now, neither one of thes did i have before the methadone.  i am feeling awful lately and would appreciate your help.  thank you!
Related Discussions
Avatar_n_tn
I am not a physician (unfortunately for you, none of the volunteers who man this site are doctors, and we must be very honest about the fact that we cannot give medical advice, for our purpose here is to offer advice from first-hand experience on life with diabetes), and so cannot tell you from medical knowledge whether this drug is the cause of your problems. However, I did some research on the web (I encourage you to do the same) and did find that several sites mention methadone as a possible cause for Addison's disease, whereby the body ceases to make sufficient adrenal hormones. Some of the symptoms of this  condition can include hypoglycemia, so it may be wise to have your doctor check out the levels of your adrenal hormones (cortisol).

Methadone is supposed to LOWER blood pressure, so I doubt if this is the cause of your high blood pressure. Diabetes itself can damage blood vessels and can damage the entire cirulatory system, and a rise in blood pressure could mean that some damage in the circulatory system is happening. I hope you are under the care of a good endocrinologist, who can look long and hard at these symptoms and advise you properly.

In my web search, I could find no sites that listed hypoglycemia as a side effect of methadone itself, but hypoglycemia could be happening as a result of other physical changes that may have methadone as a basis. Because of its addictive nature, this is a dangerous drug, and I would make an appointment to see your endocrinologist and talk to him or her soon about any possible relationship between the methadone and the hypoglycemia or high blood pressure.

There are many other possible causes for these two problems, and if hypos are happening fairly often now, it is important to take them seriously and to make an attempt to find out why they are happening. If your doctor cannot answer your questions or do tests to find out what is causing your problems, I encourage you to see a second opinion. If the symptoms you describe are new since starting the methadone treatments, you may want to talk with your doctor about other pain-relieving drugs to see if switching makes any difference in these two problems you are living wth now. You did not tell us what the pain relief drug is for, and it is also possible that the health problem that caused the doctor to prescribe the methadone may be causing the rise in blood pressure or the hypoglycemia. We cannot offer advice on this since we do not know what the source of the pain is.

I wish you the very best. Let us know what you find out.
2 Comments Post a Comment
Blank
Avatar_n_tn
i looked up methadone on the web and didn't see any effects on either blood sugar or blood pressure. In fact there was not a mention of using it as a pain reliever but rather its most prominent use was for the relief of the cravings of opiate addicts. i know practically nothing about opiate addiction like many from my generation i tried smoking pot but now i'm older that isn't anything i still do, getting more high being a grandfather. And i'm happy because when i became diabetic 30 years ago i was told i wouldn't live to be this age. But they made changes in diabetes care and now diabetics live so much longer than before. But i hope the methadone is working on keeping your pain away. As a precaution it would prudent for you to talk with the prescribing physician about your concerns, telling him what you were told in the emergency room. Good luck and happy holidays, bret
Blank
Post a Comment
To
MedHelp Health Answers
Blank
Diabetes Tracker
Track glucose levels, and other diabetes measurements, symptoms and medications
Start Tracking Now
Blank
FoodDiary Tracker
Track Your Daily Carbs and Overall Diet
Start Tracking Now
Recent Activity
Avatar_m_tn
Blank
shepardk23 male Comment
Apr 05
Avatar_m_tn
Blank
shepardk23 joined this community
Welcome them!
Apr 05
Avatar_f_tn
Blank
ashley3708 added the Heart Rhythm Tracker
Apr 04
Diabetes - Type 1 Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
22 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank